Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Does Birth Control Pills cause Weight Gain?

By  ,  Onlymyhealth editorial team
Aug 19, 2011
4.8 / 5(4 Ratings)

Weight gain is the common concern for women who are planning to take birth control pills. Large number of women on pills report to have gained weight but they are often based on misconceptions. Experts are of view that birth control pills do not have connection with weight gain.

 

[Read: Are Birth Control Pills Safe?]

 

According to a study in the Cochrane Database of Systematic Reviews, any changes on women’s body due to birth control pills are temporary and minor. Women who are sensitive to high level of synthetic hormone level in birth control pills often experience side-effects such as acne, breast tenderness and general weight gain due to water retention.

Weight Gain Factors

 

  • Some women gain weight due to combination of estrogen and progestin in pills. Higher level of progestin results in water retention and finally weight gain. Monitoring water intake and consulting with doctor can help to get rid of water retention.
  • High levels of progestin present in pills also increase appetite and finally lead to weight gain. However, if women keep control on calorie intake and exercise regularly, she will not face this problem.
  • In some women, birth control pills with high level of estrogen can also be responsible for weight gain. Triphasil, mircette, ortho-novum, demulen, ortho-novum, ovral, ortho evra patch and nuvaring are some contraceptives with high level of estrogen.

 

[Read: How to Lose Weight Conveniently]

 

If you are on pills and suspect that they are contributing to your weight then consult your doctor for alternate contraceptive. For instance birth control pills such as Levlite, Loestrin-Fe and Mircette have low dose of estrogen.

 

According to a study, if heavier women who are on birth control pills keep their diet stable can experience weight loss. Weight gain that comes with age is often confused to have occured due to birth control pills.

 

Every woman responds differently to birth control pills. So it is important to consult your doctor to get oral contraceptive that best suits you.

 

Read more articles on Contraception

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.

Medical Miracle

India’s pregnant man?India’s pregnant man?